Alert archive / Indiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 309, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 27, 2006, 4:12 PM CDT for Knox County, Sullivan County, Indiana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2006, 4:12 PM CDT (21:12 UTC)
- Expired
- Sep 27, 2006, 5:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Knox County, IN, Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 72 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 4:44 PM CDT | HAIL 0.88 | Bicknell, IN | NICKEL TO DIME SIZED HAIL REPORTED IN MANY LOCATIONS IN NORTHERN KNOX COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 272112
SVRIND
INC083-153-272200-
/O.NEW.KIND.SV.W.0309.060927T2112Z-060927T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
412 PM CDT WED SEP 27 2006
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN KNOX COUNTY IN SOUTHWEST INDIANA...
THIS INCLUDES THE CITY OF VINCENNES...
SOUTHEASTERN SULLIVAN COUNTY IN SOUTHWEST INDIANA...
* UNTIL 500 PM CDT(600 PM EDT)
* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES WEST OF OAKTOWN...OR ABOUT 12 MILES
NORTHEAST OF LAWRENCEVILLE...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRUCEVILLE AROUND 420 PM CDT...
CARLISLE AROUND 525 PM EDT...
BICKNELL AROUND 430 PM CDT...
EDWARDSPORT AROUND 435 PM CDT...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3894 8752 3873 8751 3866 8756 3869 8729
3883 8722 3890 8715 3891 8726 3899 8725
$$
PUMA2 follow-up statements
000
WWUS53 KIND 272133
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
533 PM EDT WED SEP 27 2006
INC083-153-272200-
/O.CON.KIND.SV.W.0309.000000T0000Z-060927T2200Z/
KNOX-SULLIVAN-
433 PM CDT WED SEP 27 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM
CDT(600 PM EDT) FOR NORTHERN KNOX AND SOUTHEASTERN SULLIVAN
COUNTIES...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.
THIS STORM WAS LOCATED NEAR EDWARDSPORT...OR ABOUT 17 MILES NORTHEAST
OF VINCENNES...MOVING EAST AT 40 MPH.
LAT...LON 3890 8744 3873 8751 3866 8756 3869 8729
3883 8722 3890 8715 3891 8726 3899 8725
$$
PUMA000
WWUS53 KIND 272155
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 PM EDT WED SEP 27 2006
INC083-153-272205-
/O.EXP.KIND.SV.W.0309.000000T0000Z-060927T2200Z/
KNOX-SULLIVAN-
455 PM CDT WED SEP 27 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KNOX AND SOUTHEASTERN
SULLIVAN COUNTIES EXPIRES AT 500 PM CDT(600 PM EDT)...
THE STORM HAS EXITED KNOX COUNTY. COUNTY EMERGENCY MANAGEMENT
REPORTED DIME TO NICKEL SIZE HAIL WITH THIS STORM AS IT PUSHED
ACROSS NORTHERN KNOX COUNTY.
LAT...LON 3890 8744 3873 8751 3866 8756 3869 8729
3883 8722 3890 8715 3891 8726 3899 8725
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 1:46 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 27, 1:46 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 246 PM EDT WED SEP 27 2006 .DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN TONIGHT AND THURSDAY THEN AGAIN FOR FRIDAY NIGHT/SATURDAY. AT 18Z A COLD FRONT EXTENDED FROM AN AREA OF LOW PRESSURE IN LOWER MI INTO NORTHWEST INDIANA AND THEN SOUTHWEST IL. SCT SHRA WERE ALONG THE FRONT ACROSS THE NORTHWEST FORECAST AREA /FA/. UPPER TROF REMAINED WELL WEST OF THE FA. MODELS IN DECENT AGREEMENT FOR THE NEAR TERM. SIGNIFICANT DIFFERENCES ARISE BY SATURDAY AS NAM IS MUCH STRONGER WITH SURFACE LOW TO THE N. OTHER MODEL CONSENSUS IS FOR A WEAKER SOLUTION...AND NAM HAS BEEN OVERDOING THE STRENGTH OF SYSTEMS LATELY. WILL THUS GO CLOSE TO GFS SOLUTION. COLD FRONT WILL SWEEP ACROSS THE FA LATE THIS AFTERNOON AND THIS EVENING. ALTHOUGH DEWPOINTS ARE NOT THAT IMPRESSIVE /IN THE MID 50S/...WITH CURRENT HEATING AND FORCING FROM FRONT STILL EXPECT CONVECTION TO FIRE ALONG THE FRONT. BY 00Z BEST CHANCES FOR RAIN WILL BE ACROSS THE SOUTHEAST FA...SO WILL GO CATEGORICAL POPS THERE. WILL TAPER TO SMALL CHANCE POPS WELL BEHIND THE FRONT ACROSS THE NW FA. OVERNIGHT UPPER TROF WILL STILL BE TO THE WEST SO EXPECT CHANCE OF SHRA TO CONTINUE. WILL ONLY KEEP THUNDER MENTION IN THE FAR SOUTH WHERE SOME ELEVATED INSTABILITY MAY PERSIST. STRONG COLD ADVECTION OVERNIGHT WILL ALLOW TEMPERATURES TO FALL TO NEAR THE MAV NUMBERS IN THE UPPER 40S NW TO LOWER 50S SE. ON THURSDAY UPPER TROUGH WILL MOVE ACROSS THE FA. DECENT FORCING AS NOTED IN QVECTOR PLOTS WILL INTERACT WITH LINGERING MOISTURE TO PRODUCE SCATTERED SHOWERS. COLD ADVECTION WILL CONTINUE THROUGHOUT THE DAY. COULD BE SOME AFTERNOON SUN IN THE SOUTHWEST FA AS UPPER TROF EXITS AND SUBSIDENCE BEGINS. WITH PLENTY OF CLOUDS AND THE COLD ADVECTION...FEEL MAV/MET HIGH TEMPERATURES ARE TOO WARM ACROSS THE NORTHEAST HALF OF THE FA. ACROSS THE SOUTHWEST FA WHERE THERE MIGHT BE SOME SUN...MAV/MET NUMBERS ARE OK. FRIDAY WILL BE DRY AND COOL AS FA IS IN BETWEEN SYSTEMS. STRONG WARM ADVECTION BEGINS ALOFT FRIDAY NIGHT AND WILL INCREASE THE CLOUDS. BEST ISENTROPIC LIFT AND BEST MOISTURE WILL BE ACROSS THE NORTHWEST FA. ANY PRECIP WOULD HAVE TO MOISTEN UP THE DRY LOWER LEVELS BEFORE REACHING THE GROUND. GIVEN THE ABOVE...HAVE ADDED POPS TO THE NW FA BUT KEPT THEM IN THE SLIGHT CHANCE CATEGORY. NEXT FRONT MOVES ACROSS ON SATURDAY SO CHANCE POPS LOOK GOOD FOR SATURDAY AND SATURDAY NIGHT. GFS/ECMWF CONSISTENT IN BRINGING YET ANOTHER FRONT ON TUESDAY...SO HAVE ADDED POPS THERE TOO. && .AVIATION...DISCUSSION FOR 18Z TAFS. KIND-88D SHOWING AN AREA OF MOSTLY MODERATE RWS ACRS NRN IN AND CNTRL IL ASSCOCIATED WITH UPR IMPULSE DROPPING SE WITH THE INDIVIDUAL CELLS MOVING NE. IMPULSE TO MOV THROUGH EARLY THIS AFTERNOON...WHILE CD FNT FM JUST W OF ORD TO STL AT 15Z IS EXPECTED TO REACH LAF LATE THIS AFTERNOON AND IND AND BMG EARLY THIS EVE. MEANWHILE...MOSTLY SUNNY SKIES TO THE S OF THIS AREA OF RWS WL ALLOW THE ATMS TO DESTABILIZE WITH CAPES TO 1000 J/KG JUST PRIOR TO FROPA. IN ADDITION...MODELS BRING A COUPLE OF MORE IMPULSES ACRS THE TERMINALS THIS AFT AND EVE WHICH SHOULD HELP SPARK TRW ACTIVITY. WL WAIT TIL THE LAST MINUTE TO SEE IF WE CAN NAIL DOWN THE TIMING. OTHERWISE...MODEL TIMES SECS AND PLAN VIEWS SHOW AND END TO THE DEEP LIFT BY 04Z NEAR LAF TO 09Z NEAR BMG. WL END RWS. ALSO...TIME SECS SHOW INCREASING MOIST IN THE BNDRY LYR OVERNGT. NGM MOS HAS IFR CIGS OVERNGT. BASED ON UPSTREAM OBS ACRS IA AND WI...WL GO WITH MVFR CIGS OVERNGT AND CONTINUING THU MRNG. GUSTY SW WINDS SHIFTING TO THE NW AND DCRSG AFTER FROPA. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && PUBLIC...CS AVIATION...KOCH
Hazardous weather outlook, Sep 27, 2:45 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 345 PM EDT WED SEP 27 2006 INZ021-028>031-035>049-051>057-060>065-067>072-280800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 245 PM CDT WED SEP 27 2006 /345 PM EDT WED SEP 27 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING...MAINLY SOUTH AND EAST OF A KOKOMO TO TERRE HAUTE LINE. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE STORMS MAY PERSIST UNTIL MIDNIGHT EDT. AFTER MIDNIGHT EDT ISOLATED STORMS ARE POSSIBLE SOUTH OF A VINCENNES TO WINCHESTER LINE. THESE STORMS SHOULD NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Sep 27, 3:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT WED SEP 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 5 S TERRE HAUTE 39.40N 87.38W
09/27/2006 E0.75 INCH VIGO IN AMATEUR RADIO
0425 PM HAIL 5 NW TIPTON 40.33N 86.11W
09/27/2006 E1.00 INCH TIPTON IN PUBLIC
NICKEL TO QUARTER SIZE HAIL BETWEEN TIPTON AND
SHARPSVILLE
0427 PM HAIL WHITESTOWN 40.00N 86.35W
09/27/2006 E0.88 INCH BOONE IN TRAINED SPOTTER
&&
CPLocal storm report, Sep 27, 3:39 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 PM EDT WED SEP 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL ZIONSVILLE 39.95N 86.27W
09/27/2006 M0.75 INCH BOONE IN TRAINED SPOTTER
&&
OGRENLocal storm report, Sep 27, 4:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT WED SEP 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL FISHERS 39.95N 86.02W
09/27/2006 E0.88 INCH HAMILTON IN AMATEUR RADIO
NICKEL SIZE HAIL AT 126TH AND BROOKS SCHOOL ROAD
&&
CPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 3:14 PM CDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks | 46 min |
| Sep 27, 3:28 PM CDT | Severe Thunderstorm Warning | IND | Madison, Tipton | 32 min |
| Sep 27, 3:32 PM CDT | Severe Thunderstorm Warning | IND | Hendricks | 43 min |
| Sep 27, 3:36 PM CDT | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 39 min |
| Sep 27, 3:44 PM CDT | Severe Thunderstorm Warning | IND | Sullivan | 46 min |
| Sep 27, 3:53 PM CDT | Severe Thunderstorm Warning | IND | Hamilton | 30 min |
| Sep 27, 4:36 PM CDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Martin | 39 min |
| Sep 27, 4:46 PM CDT | Severe Thunderstorm Warning | IND | Hancock, Marion, Shelby | 44 min |
| Sep 27, 5:01 PM CDT | Severe Thunderstorm Warning | IND | Daviess, Martin | 44 min |
| Sep 27, 5:05 PM CDT | Severe Thunderstorm Warning | IND | Brown, Johnson, Morgan | 55 min |
| Sep 27, 5:13 PM CDT | Severe Thunderstorm Warning | IND | Daviess, Martin | 32 min |
| Sep 27, 5:16 PM CDT | Severe Thunderstorm Warning | IND | Madison | 19 min |
| Sep 27, 5:42 PM CDT | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.